Home remedy for nail fungus involves use of vinegar soak

PEOPLE'S PHARMACY

February 28, 1999|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I read in your column about a nondrug treatment for toenail fungus. Could you please send me the home remedy since I now have fungus myself? The prescription my doctor offered is way too expensive.

A. Over the years we have collected lots of remedies for nail fungus. This infection can make nails thick, rough, yellowish-brown and crumbly. Our favorite approach is a vinegar soak -- 1 part vinegar to 2 parts warm water.

Q. I took Zocor for high cholesterol and stopped because it caused me to have seizures. Please tell me if black tea will solve my cholesterol problem.

A. We had not heard of Zocor causing seizures, and this reaction is not mentioned in the package insert. We checked with the manufacturer, however, and learned of a case reported in the American Journal of Medicine in 1993.

That patient had developed a serious muscle disorder and had a very low level of coenzyme Q10. The author suggested that the CoQ10 deficiency brought on by Zocor may have triggered the seizure. We recommend a supplement of 75 to 100 milligrams of CoQ10 daily for people taking Zocor or similar drugs.

Black tea is unlikely to have much effect on your cholesterol. There are natural remedies that might help, though. The first is psyllium seed, which is the main ingredient in Metamucil, Fiberall Powder, Serutan and many other laxative products.

The second is guggul, an Indian herb that is gaining in popularity in the West. One study demonstrated dramatic reductions in cholesterol and triglycerides while raising good HDL cholesterol.

Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to pharmacy@mindspring.com.

Pub Date: 02/28/99

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.